Alert archive / Texas / Tornado Warnings in 2011

Tornado Warning 10, NWS San Angelo, TX

April 23, 2011Jones County, Texas

NWS San Angelo, TX issued this tornado warning at Apr 23, 2011, 5:12 PM CDT for Jones County, Texas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2011, 5:12 PM CDT (22:12 UTC)
Expired
Apr 23, 2011, 5:44 PM CDT
In force
32 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon

County Jones County, TX

The radar

The Dyess AFB radar (KDYX), 45 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 3:05 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 10.2 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2011-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1649 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2011-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 250 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1649 J/kg
Mixed-layer CIN
-297 J/kg
Mixed-layer LCL
600 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
250 m²/s²
0-3 km storm-relative helicity
321 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

064 
WFUS54 KSJT 232212
TORSJT
TXC253-232300-
/O.NEW.KSJT.TO.W.0010.110423T2212Z-110423T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
512 PM CDT SAT APR 23 2011

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* TORNADO WARNING FOR...
  EAST CENTRAL JONES COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 600 PM CDT

* AT 507 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
  TORNADO WAS 9 MILES WEST OF NUGENT...OR 8 MILES SOUTHEAST OF
  ANSON...MOVING EAST AT 20 MPH.

  IN ADDITION TO DANGEROUS TORNADIC WINDS...OTHER HAZARDS INCLUDE...
  BASEBALL SIZE HAIL
  DAMAGING STRAIGHT LINE WINDS IN EXCESS OF 60 MPH.
  POTENTIALLY DEADLY LIGHTNING.

* THE TORNADO IS EXPECTED TO BE NEAR...
  NUGENT BY 530 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SATURDAY EVENING FOR WEST CENTRAL TEXAS.

&&

LAT...LON 3278 9960 3261 9961 3262 9983 3270 9986
      3280 9961
TIME...MOT...LOC 2212Z 260DEG 18KT 3266 9978

$$
DANIELS
2 follow-up statements
135 
WWUS54 KSJT 232230
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
530 PM CDT SAT APR 23 2011

TXC253-232300-
/O.CON.KSJT.TO.W.0010.000000T0000Z-110423T2300Z/
JONES TX-
530 PM CDT SAT APR 23 2011

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR EAST
CENTRAL JONES COUNTY...

AT 526 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD 3.5 
MILES NORTHEAST OF HAWLEY...MOVING EAST AT 30 MPH.

  STORM HAZARDS INCLUDE...
  DANGEROUS TORNADIC WINDS.
  BASEBALL SIZE HAIL
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.

  WITH POSSIBLE STORM IMPACTS...
  OVERTURNED VEHICLES...
  DAMAGE TO TREES...SOME MAY BE UPROOTED...
  DAMAGE TO HOMES...MAY DESTROY MANUFACTURED HOMES.
  EXTREME VEHICLE DAMAGE
  EXTREME ROOF DAMAGE
  BROKEN WINDOWS ON VEHICLES AND HOMES
  SERIOUSLY INJURE PEOPLE...PETS...AND LIVESTOCK LEFT UNPROTECTED.
  SIGNIFICANT DAMAGE TO TREE LIMBS...
  SOME TREES MAY BE BLOWN DOWN...
  SHEDS TOPPLED...
  ROOF DAMAGE TO MANUFACTURED HOMES...
  EXTENSIVE POWER OUTAGES.

THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF EASTERN
JONES COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SATURDAY EVENING FOR WEST CENTRAL TEXAS.

&&

LAT...LON 3269 9961 3261 9961 3262 9982 3271 9983
      3280 9961
TIME...MOT...LOC 2230Z 260DEG 18KT 3268 9967

$$
DANIELS
262 
WWUS54 KSJT 232244
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
544 PM CDT SAT APR 23 2011

TXC253-232254-
/O.CAN.KSJT.TO.W.0010.000000T0000Z-110423T2300Z/
JONES TX-
544 PM CDT SAT APR 23 2011

...THE TORNADO WARNING FOR EAST CENTRAL JONES COUNTY IS CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SATURDAY EVENING FOR WEST CENTRAL TEXAS.

LAT...LON 3269 9961 3261 9961 3262 9982 3271 9983
      3280 9961
TIME...MOT...LOC 2244Z 260DEG 18KT 3269 9959

$$
DANIELS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Apr 23, 4:43 PM CDT, 29 minutes earlier.

Area forecast discussion, Apr 23, 4:43 PM CDT, 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
443 PM CDT SAT APR 23 2011

.UPDATE...
SEVERE THUNDERSTORM WATCH 187 HAS BEEN EXTENDED FARTHER WEST AND
SOUTH TO NOW INCLUDE ALL OF THE BIG COUNTRY ALONG WITH RUNNELS
COUNTY.

&&

.DISCUSSION...
THUNDERSTORMS HAVE DEVELOPED WEST OF THE ORINGIAL SEVERE
THUNDERSTORM WATCH. GIVEN THIS TREND HAVE EXTENDED THIS WATCH
FARTHER WEST AND SOUTH.

&&

.PREV DISCUSSION... /ISSUED 403 PM CDT SAT APR 23 2011/

SHORT TERM...
AWAITING STORM INITIATION AT THIS POINT. COLD FRONT CONTINUES TO
MAKE PROGRESS...EXTENDING FROM SOUTH OF WICHITA FALLS TO JUST NORTH
OF ABILENE AT 20Z. DRYLINE A LITTLE MORE DIFFUSE...BUT EXTENDING
FROM WEST OF ABILENE SOUTHWEST TO WEST OF SAN ANGELO. CAPE VALUES
ACROSS THE EASTERN BIG COUNTRY STARTING TO PUSH OVER 3000
J/KG...EVEN WITH A BAND OF HIGH CLOUDS WHICH HAVE HINDERED HEATING
SOMEWHAT. SEVERE THUNDERSTORM WATCH ALREADY IN EFFECT FOR THE REST
OF THE AFTERNOON AND EVENING.

BIGGEST QUESTION CONCERNS THE THREAT OF CONVECTION FARTHER WEST AS
THE DRYLINE RETREATS THIS EVENING. GIVEN THE LIKELY ONGOING
STORMS...THE FRONT CONTINUING TO DROP SOUTH...AND THE RETREAT IN
DRYLINE...EXPECT A FEW STORMS TO TRY TO BACK BUILD DOWN THE LINE TO
THE SOUTHWEST AS WE GO INTO THE EVENING HOURS. SOUTHERLY LOW LEVEL
JET INTENSIFIES INTO THE 35 TO 45 KNOT RANGE...UP AND OVER THE
BOUNDARY...SO EXPECT STORMS TO HAVE A SLOW DECLINE THIS EVENING.
WITH ALL THIS MIND...HAVE OPTED TO PULL SOME POPS BACK TO THE WEST
AND SOUTHWEST TONIGHT.

MODELS SAY THAT THE FRONTAL BOUNDARY WILL PULL UP STATIONARY
TONIGHT...BUT THIS IS DEPENDENT ON CONVECTION NORTH OF THE BOUNDARY
NOT BEING TOO INTENSE OR TOO WIDESPREAD. SUSPECT THE BOUNDARY WILL
SAG A LITTLE FARTHER SOUTH THAN THE MODELS SUGGEST. ALSO SUSPECT
THAT SEVERAL OUTFLOW BOUNDARIES MAY BE STILL AROUND.
THUS...SCATTERED POPS PRETTY MUCH AREAWIDE FOR SUNDAY AFTERNOON.

07

LONG TERM...
SUNDAY NIGHT AND MONDAY...UPPER TROUGH WILL MOVE EAST FROM THE
CENTRAL/SOUTHERN ROCKIES ACROSS THE CENTRAL/SOUTHERN PLAINS AND
NORTH TEXAS. HAVE SOME UNCERTAINTY ON WHERE THE SURFACE QUASI-
STATIONARY FRONT WILL BE SUNDAY EVENING...BUT THIS BOUNDARY IS
EXPECTED TO LIFT NORTH AS A WARM FRONT OUT OF OUR AREA SUNDAY
NIGHT. DRYLINE SHOULD MAKE A PARTIAL RETREAT OUT OF OUR WESTERN
COUNTIES SUNDAY EVENING...THEN PACIFIC FRONT WILL OVERTAKE IT
OVERNIGHT ACROSS WEST TEXAS. GIVEN THE SETUP WITH MODERATE-STRONG
INSTABILITY AND FAVORABLE VERTICAL SHEAR...EXPECT TO HAVE AT
LEAST SCATTERED THUNDERSTORMS...SOME SEVERE...ONGOING SUNDAY
EVENING. HAVE A CHANCE POP CONTINUING SUNDAY NIGH ACROSS OUR
COUNTIES FOR THUNDERSTORMS.

PACIFIC FRONT/DRYLINE WILL SURGE EAST ACROSS WEST CENTRAL TEXAS
MONDAY MORNING. IN ITS WAKE...INCREASING AND GUSTY SOUTHWEST TO
WEST WINDS WILL DEVELOP ACROSS OUR AREA. SUBSIDENCE ASSOCIATED
WITH THE DEPARTING UPPER SYSTEM ALONG WITH WINDS BECOMING BETTER
ALIGNED AT 850MB AND 700MB WILL AID IN DOWNWARD MOMENTUM TRANSFER
ACROSS OUR AREA. WITH THESE CONSIDERATIONS...EXPECT WINDS TO
REACH LAKE WIND ADVISORY LEVELS. WITH AN INTRUSION OF VERY DRY
AIR FROM THE WEST...FIRE WEATHER CONCERN WILL BE HEIGHTENED...
AND THIS IS ADDRESSED IN THE FIRE WEATHER SECTION.

AN UPSTREAM UPPER TROUGH IS PROGGED TO DIVE SOUTHEAST ACROSS THE
ROCKIES TUESDAY AND INTO THE SOUTHERN PLAINS TUESDAY NIGHT. AS
THIS SYSTEM APPROACHES...SURFACE LOW WILL DEVELOP OVER THE TEXAS
AND OKLAHOMA PANHANDLES. WITH INCREASED SURFACE PRESSURE AND
LOW-MID LEVEL HEIGHT GRADIENTS...THE SETUP FAVORS STRONGER WINDS
ALONG WITH CRITICAL FIRE WEATHER CONDITIONS.

TEMPERATURES WILL BE WELL ABOVE NORMAL WITH HIGHS MOSTLY IN THE
LOWER 90S MONDAY...AND WELL INTO THE 90S ON TUESDAY.

COLD FRONT ASSOCIATED WITH THE SECOND SYSTEM WILL PUSH SOUTH
ACROSS WEST CENTRAL TEXAS WEDNESDAY MORNING. A DRY AND COOLER
AIRMASS WILL FOLLOW MIDWEEK...WITH A WARMING TREND BEGINNING
AGAIN LATE IN THE WEEK.

19

FIRE WEATHER...
THE MAIN FIRE WEATHER CONCERNS ARE WITH MONDAY AND TUESDAY.
ON MONDAY...COMBINATION OF INCREASING AND GUSTY WEST-SOUTHWEST
WINDS AND AN INTRUSION OF VERY DRY AIR EXPECTED TO RESULT IN
NEAR CRITICAL FIRE WEATHER CONDITIONS. THE RELATIVE HUMIDITY
VALUES WILL EASILY REACH RED FLAG CRITERIA BUT THE WIND SPEEDS
WILL BE MARGINAL. EXTENT OF WEEKEND CONVECTION/ AMOUNT AND
COVERAGE OF RAINFALL/ AND HOW QUICKLY THE SURFACE FUELS DRY OUT
WILL HAVE AN INFLUENCE ON SUSCEPTIBILITY TO WILDFIRE DEVELOPMENT.

WITH STRONGER WEST WINDS AND VERY DRY LOW-LEVEL AIR INTRUSION
PROGGED ON TUESDAY...A LARGER PART OF WEST CENTRAL TEXAS MAY HAVE
CRITICAL FIRE WEATHER CONDITIONS.

A COLD FRONTAL PASSAGE WITH AND ATTENDANT WIND SHIFT IS FORECAST
ACROSS OUR AREA WEDNESDAY MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 60  79  63  92  57 /  50  30  30  10  10
SAN ANGELO 	 66  86  62  94  57 /  30  30  30  10  10
JUNCTION 	 68  84  67  91  59 /  30  30  30  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 23, 2:14 PM CDT, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
214 PM CDT SAT APR 23 2011

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-241915-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
214 PM CDT SAT APR 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS...SOME SEVERE...WILL LIKELY DEVELOP LATE
THIS AFTERNOON AND CONTINUE INTO THE EVENING HOURS ACROSS WEST
CENTRAL TEXAS. THE GREATEST THREAT AREA WILL BE ALONG AND EAST OF
AN ABILENE TO SAN ANGELO TO JUNCTION LINE. GIVEN THE INSTABILITY
AND WIND SHEAR EXPECTED...ISOLATED TORNADOES...VERY LARGE HAIL UP
TO BASEBALL SIZE...AND DAMAGING WINDS WILL BE THE PRIMARY THREATS.
HOWEVER...SOME AREAS WILL ALSO SEE A POTENTIAL OF HEAVY RAINFALL
AND FLASH FLOODING...AS SOME OF THESE STORMS TRACK ACROSS THE SAME
AREA OVER AND OVER AGAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE THREAT OF SEVERE WEATHER WILL DEVELOP AGAIN ACROSS MOST OF
WEST CENTRAL TEXAS SUNDAY AFTERNOON AND SUNDAY NIGHT. AGAIN...VERY
LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS.
DANGEROUS LIGHTNING AND LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATER THIS AFTERNOON AND
CONTINUE THROUGH THE EVENING HOURS.

In the hours before

Local storm report, Apr 23, 4:59 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
459 PM CDT SAT APR 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             TRUBY                   32.65N  99.92W
04/23/2011  E2.75 INCH       JONES              TX   LAW ENFORCEMENT

            BASEBALL SIZE HAIL IN TRUBY

&&

EVENT NUMBER SJT1100109

JOHNSON

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 4:33 PM CDTSevere Thunderstorm WarningSJTHaskell, Jones, Shackelford57 min
Apr 23, 5:27 PM CDTSevere Thunderstorm WarningSJTHaskell, Jones34 min
Apr 23, 5:29 PM CDTSevere Thunderstorm WarningSJTHaskell, Jones, Shackelford, Throckmorton50 min
Apr 23, 5:47 PM CDTSevere Thunderstorm WarningSJTBrown43 min
Apr 23, 6:00 PM CDTSevere Thunderstorm WarningSJTShackelford, Throckmorton45 min

Nearby

Tornado Warnings in Texas, 2011Every tornado warning in 2011Tornadoes in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.